Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Memphis, TN

May 23, 2000Dyer County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2000, 8:17 AM CDT for Dyer County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 8:17 AM CDT (13:17 UTC)
Expired
May 23, 2000, 8:45 AM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Dyer County, TN

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS54 KMEG 231317
SVRMEM
TNC045-231345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
817 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE

* UNTIL 845 AM CDT

* AT 815 AM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES WEST OF HELOISE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HELOISE AROUND 820 AM CDT
  BRADLEYTOWN...DYERSBURG AROUND 845 AM CDT

.DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THIS
STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:05 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 23, 4:05 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CDT TUE MAY 23 2000

FAST NORTHWEST UPR FLOW ACRS THE MID SOUTH THIS FORECAST PD.
SHORTWAVE AND ASSOCD MCS HAS MOVED OUT OF THE NE SXNS OF W TN AND
INTO MID TN OVERNIGHT. ANOTHER WEAK SHORTWAVE WL MOV INTO THE MID MS
VALLEY THIS AFTN. ATMOSPHERE WL BECOME VERY UNSTABLE ACRS W TN AND
NE AR THIS AFTN. MODEL SOUNDINGS SHOW CAPES > 1500 J/KG AND LIFTED
INDICES OF -5C. GOOD VEERING OF LOW LEVEL WINDS ALONG WITH STEEP MID
LEVEL LAPSE RATES EXPECTED THIS AFTN. LOW LEVEL MOISTURE NOT VERY
ABUNDANT BUT 302-306K ISENTROPIC ANALYSIS SHOW SOME MOISTURE
ADVECTED ACRS AR AND INTO W TN BELOW 850MB. GIVEN LACK OF MOISTURE...
DO NOT THINK COVERAGE WL BE ANY MORE THAN SCT (30%) ACRS W TN AND NE
AR AND EVEN LESS ACRS N MS. WL MENTION THE POSSIBILITY OF SVR WX FOR
NE AR AND W TN. FWC TEMPS LOOK GOOD. BEST CHC YET FOR 90 DEGREES IN
MEMPHIS.

FOR TONIGHT...SFC FNT WL BE LOCATED FM CNTRL MO ALONG THE OH RIVER.
MODELS ALL HINTING TOWARD A MCS DEVELOPING ALONG THE FNT AND THEN
MOVING SE INTO TN. NGM SEEMS TO LOOK THE MOST REALISTIC WITH PRECIP
MOVING INTO MID TN. WL KEEP SCT TSTMS GOING ACRS W TN AND NE AR
SINCE AFTN DEVELOPMENT IS EXPECTED TO CARRY INTO THE EVENING. ALSO...
SOME OF THE DEVELOPMENT ALONG THE FRONT MAY MOVE SE AND CLIP PARTS OF
W TN DURING THE NIGHT. EXPECT ANOTHER WARM NIGHT WITH READINGS AROUND
70.

FOR WEDNESDAY...ALL MODELS DIFFER ON SPEED OF FRONT. NGM SEEMS TO
FAST...AVN TOO SLOW...ETA JUST RIGHT. ETA SOLUTION WL PUSH THE
FRONT TO MEM OR SO WITH DRIER AIR WORKING INTO JBR-DYR DURING THE
AFTN. MODELS DO NOT HINT AT ANY SIGNIFICANT SHORTWAVES ON WED BUT
WITH SFC FNT IN THE AREA WL ADD A SLIGHT CHC POP. TEMPS WL STILL HAVE
PLENTY OF TIME TO WARM INTO THE UPPER 80S EVERYWHERE.

WED NIGHT...CWA MAY BE SPLIT WITH FNT E-W THROUGH MEM WITH DRY AIR
FROM MEM NORTH AND WARM..HUMID AIR TO THE SOUTH. WL COOL OFF TEMPS A
BIT WED NIGHT FROM JBR-MKL WITH READINGS IN THE LOWER 60S.

.MEM...NONE.
SJM

N

In the hours before

Special weather statement, May 23, 4:40 AM CDT, 3 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CDT TUE MAY 23 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING EAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH
MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND WEST TENNESSEE. THE AREA IS GENERALLY NORTH OF A LINE FROM
FORREST CITY ARKANSAS THROUGH MEMPHIS TO SAVANNAH. SOME LARGER CITIES
INCLUDED IN THIS AREA ARE JONESBORO...DYERSBURG...PARIS AND JACKSON.

TEMPERATURES WILL CLIMB TO 90 DEGREES ACROSS MUCH OF THE MID SOUTH
THIS AFTERNOON. THESE WARM SURFACE TEMPERATURES WILL HELP PRODUCE A
VERY UNSTABLE AIRMASS ACROSS WEST TENNESSEE...NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
HELP TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE BIGGEST THREAT...ESPECIALLY FROM 4 PM TO MIDNIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION.

N

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:30 AM CDTSevere Thunderstorm WarningMEGDyer, Lake30 min
May 23, 8:36 AM CDTSevere Thunderstorm WarningMEGLauderdale24 min
May 23, 9:09 AM CDTSevere Thunderstorm WarningMEGGibson36 min
May 23, 9:24 AM CDTSevere Thunderstorm WarningMEGMadison36 min
May 23, 10:30 AM CDTSevere Thunderstorm WarningMEGFayette30 min
May 23, 10:51 AM CDTSevere Thunderstorm WarningMEGHardeman24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.